Author(s): Park KH, Kim H, Lee CC, Cha KC, Park SM,
Abstract Share this page
Abstract BACKGROUND AND OBJECTIVES: Dapsone is used as an antibiotic for leprosy and for dermatological disorders and may cause methemoglobinemia. The aims of this study are to analyze the clinical characteristics of patients presenting to the emergency department (ED) with dapsone ingestion to identify risk factors associated with mortality. METHODS: We conducted a retrospective observational study of adult ED patients with methemoglobinemia because of dapsone intoxication admitted to a tertiary care hospital from September 2003 to December 2008. Data collected included demographic, clinical, and laboratory characteristics, as well as survival to discharge. Characteristics of young (less than or equal to 55 years) and older (greater than age 55) patients were compared. The main outcome was in-hospital mortality. RESULTS: There were 46 patients included in the study. The minimum intoxication dose was two 100 mg tablets and the maximum was 100 tablets. Changes in mental status were more common in the older patients. Methemoglobin levels were slightly higher in the younger patients, but both groups were treated with similar doses of methylene blue. Shock and death were more common in the older patients. CONCLUSIONS: Late presentation to medical care and an altered mental status at the time of presentation were predictive of death after dapsone intoxication. Methemoglobin levels tended to be higher in those who died.
This article was published in Clin Toxicol (Phila)
and referenced in Journal of Clinical & Experimental Pharmacology